Hail, Scurry
- When
- May 31, 2:40 PM CST to 2:45 PM CST
- Where
- Scurry County, 2 mi NW of Hermleigh
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.651, -100.774
Intense heating and topography combined with outflow boundaries from prior storms aided in providing a focus for thunderstorms. Strong wind shear and high instability helped generate severe thunderstorms that produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Intense heating and topography combined with outflow boundaries from prior storms aided in providing a focus for thunderstorms. Strong wind shear and high instability helped generate severe thunderstorms that produced large hail and strong winds. An advancing cold front and low level jet during the evening hours continued the thunderstorm threat. The heavy rains from these storms produced flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 1:20 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT TUE MAY 31 2016
.DISCUSSION...
The forecast remains complicated as an unsettled pattern sticks
around through the end of this week. An upper low to our west will
continue to send disturbances our way as low level moisture
remains high across the area. As was the case yesterday,
convection is expected to form along leftover outflow boundaries
and across the higher terrain later today. Models have struggled
with placement of these storms over the past few days and today
should be no different. The most sunshine so far today has
occurred across the northern Permian Basin and this area appears
to be the most unstable. An outflow boundary across this area is
beginning to light up with convection as convective temperatures
are reached. Elsewhere, the atmosphere has been worked over from
this mornings convection, but still expect some destabilization to
occur with afternoon heating. Strong to severe storms will again
be possible today given moderate shear values near 35 kts and
strong instability. A splitting upper level jet will also lead to
strong diffluence aloft. Moisture remains high across the area and
some locations have received several inches of rain over the past
few days. Given the above, will include severe wording in the
zones and also mention locally heavy rainfall possible tonight.
The upper low moves closer tomorrow so expect much of the same
across the area. Heavy rain and severe storms will again be a
possibility Wednesday afternoon and evening. A few models even
depict a southward moving MCS for northeast portions of the area
tonight into the morning hours. Uncertainty exists in which
locations will see the heaviest rain as convective coverage tomorrow
will likely be driven by what occurs across the region tonight. With
that said, locations from Snyder to Big Spring to Rankin have
received the most rain over the past few days and with more
likely leading to flooding, a Flash Flood Watch will be in effect
through tomorrow.
Temperatures will be held in check over the next few days due to all
the clouds and rain. The upper low moves over the area Thursday with
continued chances for rainfall. Models then show the low slowly
sinking southeast across TX through the weekend. Rain chances will
diminish by the end of the week, but temperatures will be slow to
warm back to normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 77 61 75 / 70 60 60 50
Carlsbad 63 79 60 80 / 40 50 60 30
Dryden 68 84 65 81 / 50 50 60 50
Fort Stockton 65 80 62 77 / 40 50 60 40
Guadalupe Pass 61 74 56 73 / 30 50 50 30
Hobbs 59 75 57 74 / 50 60 60 30
Marfa 53 76 51 74 / 40 40 50 40
Midland Intl Airport 65 79 62 77 / 60 60 60 40
Odessa 65 79 63 77 / 50 60 60 40
Wink 63 81 61 79 / 40 50 60 40
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Wednesday evening for Borden-Glasscock-
Howard-Martin-Midland-Mitchell-Reagan-Scurry-Upton.
&&
10/29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 105 PM CDT TUE MAY 31 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 105 PM CDT TUE MAY 31 2016 /1205 PM MDT TUE MAY 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY AND PERSIST TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL AND FLASH FLOODING COULD ALSO BECOME PROBLEMATIC THIS AFTERNOON AND TONIGHT, ESPECIALLY IN THE EASTERN PERMIAN BASIN WHICH HAS RECENTLY SEEN ALOT OF RAINFALL AND WHERE A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY IN THE BIG BEND AND LOWER TRANS PECOS. ON THURSDAY, THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAINFALL. THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THURSDAY FOR THE EASTERN PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE MAY 31 2016
TXZ048-053-312100-
MITCHELL TX-SCURRY TX-
316 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY AND NORTH
CENTRAL MITCHELL COUNTIES UNTIL 400 PM CDT...
AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHINA GROVE...OR 10 MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT
10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHINA GROVE...VALLEY VIEW...DUNN...HERMLEIGH...MIDWAY...INADALE...BUFORD
AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3245 10087 3257 10096 3274 10077 3274 10066
3253 10066
TIME...MOT...LOC 2015Z 229DEG 8KT 3255 10083
27The Dyess AFB radar (KDYX), 143 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Dawson County and produced wind damage in Klondike. A snapped power pole was reported three miles west of Highway 137 on County Road 30. The cost of damage is a rough estimate.
A thunderstorm moved across Gaines County and produced large hail. One inch hail was reported on Highway 180 east of Hobbs.
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. An NWS employee reported six inches of water running over Midland Drive in the northwest part of the City of Midland.
Heavy rain fell across Ector County and produced flash flooding in Odessa, TX. Several roads were closed and seven water rescues were reported across the city. Damage costs are a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635529, 628828, 635530, 628829, 628831, 628830.